Alert archive / Pennsylvania / Flash Flood Warnings in 2011

Flash Flood Warning 46, NWS State College, PA

September 9, 2011Bedford County, Cambria County, Somerset County, Pennsylvania

NWS State College, PA issued this flash flood warning at Sep 9, 2011, 2:35 PM EDT for Bedford County, Cambria County, Somerset County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2011, 2:35 PM EDT (18:35 UTC)
Expired
Sep 9, 2011, 5:30 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Bedford County, PA, Cambria County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 123 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 3:09 PM EDTFLASH FLOODCentral City, PASMALL STREAM FLOODING IN CENTRAL CITY. WATER INTO 1ST FLOOR OF SOME BUILDINGS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

363 
WGUS51 KCTP 091835
FFWCTP
PAC009-021-111-092130-
/O.NEW.KCTP.FF.W.0046.110909T1835Z-110909T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
235 PM EDT FRI SEP 9 2011

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BEDFORD COUNTY...
  SOUTHWESTERN CAMBRIA COUNTY...
  SOMERSET COUNTY...

* UNTIL 530 PM EDT...

* AT 227 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS AND NEWS MEDIA
  HAVE REPORTED FLASH FLOODING IN CENTRAL AND NORTHERN BEDFORD AND
  SOMERSET COUNTIES. RECENT RAINFALL FROM A CLUSTER OF THUNDERSTORMS
  THAT MOVED THROUGH AMOUNTED TO ONE HALF TO ONE INCH...AND HAS
  PUSHED AREA CREEKS AND STREAMS OUT OF THEIR BANKS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CENTRAL
  CITY...SOMERSET...WINDBER...BEDFORD...BREEZEWOOD...BUFFALO
  MILLS...JOHNSTOWN...HYNDMAN AND WESTMONT.

ADDITIONAL SHOWERS ARE EXPECTED THIS AFTERNOON AND ANY ADDITIONAL 
RAIN WILL WORSEN THE CURRENT FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

USE CAUTION AND MOVE UP TO HIGHER GROUND TO ESCAPE RISING WATER.

&&

LAT...LON 3996 7936 4009 7926 4012 7921 4013 7918
      4049 7892 4030 7860 4004 7820 3977 7833
      3973 7837 3972 7838 3972 7864

$$

FORECASTER: DANGELO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 1:22 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 9, 1:22 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
122 PM EDT FRI SEP 9 2011

.SYNOPSIS...
CURRENT RIVER FLOODING IS EXPECTED TO CONTINUE WITH SMALLER
STREAMS RECEDING OVERNIGHT FROM RECENT CRESTS. SHOWERY WEATHER
WILL CONTINUE ACROSS MUCH OF THE REGION FOR THE NEXT COUPLE OF
DAYS AS UPPER-LEVEL LOW REMAINS IN THE VICINITY. A STRONG NORTHERN
STREAM SYSTEM SHOULD USHER IN COOLER...DRIER AND MORE AUTUMN-LIKE
AIR INTO OUR REGION BY THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
SEE HYDROLOGY SECTION FOR ALL THINGS WATER.

THUNDER HAS BEGUN OVER THE WEST...WITH STORMS MOVING ALONG A
SIMILAR TRACK AS EARLIER SHOWERS THIS MORNING...PRETTY MUCH RIGHT
OVER SHANKSVILLE WHERE THEY ARE PREPARING FOR THE MEMORIAL
ACTIVITIES. QPF ESTIMATES ARE LESS THAN A HALF INCH AT MOST PLACES
THOUGH. FFG IS MORE THAN AN INCH THERE DUE TO LESS RAINFALL THERE
IN THE LAST FEW DAYS THAN TO THE EAST. A EVER-THINNING BUT LONG-
LIVED PLUME OF MOISTURE MAKES A CONNECTION/FEED INTO THE SHOWERS
IN THE SC AND WRN COS. FLOW ALOFT IS A LITTLE MORE EASTERLY THAN
YESTERDAY. THE MOISTURE CONVERGENCE SHOULD SLIDE TO THE NORTH AND
INTO THE CENTRAL MTS THIS AFTERNOON...SO THE HIGHER CHCS OF
SHOWERS THIS AFTN WOULD BE THERE. BUT STILL LIKELIES ON ORDER FOR
THE SRN COS AS WELL.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM SATURDAY/...
THE H5 LOW IS EXPECTED TO CONTINUE SLOWLY UNWINDING OVER THE OHIO
VALLEY/MID WEST KEEPING US ON THE EAST SIDE UNDER DIFFLUENT FLOW
ALOFT KEEPING US VULNERABLE TO THE CHANCE OF SHOWERS OR
THUNDERSTORMS RIGHT INTO THE WEEKEND. LOW LEVEL FLOW WILL BE
RATHER SLACK AND GENERALLY NORTHEAST TO EAST SUGGESTING ANY
SIGNIFICANT DRYING WILL BE HARD TO COME BY. WITH EXPECTED
CLOUDCOVER AND A MOIST AIRMASS IN PLACE...OVERNIGHT LOWS WILL NOT
DROP BACK MUCH. EXPECTED TO BOTTOM OUT IN THE 50S AND 60S..THESE
WILL BE SEVERAL DEGREES ABOVE NORMAL.

SCT SHRA EXPECTED INTO THE DAY SAT...BUT MAINLY IN THE AFTN.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
BY SUNDAY PROGS SHOW THE LOW BECOMING AN OPEN TROF THAT WILL
BEGIN LIFTING OUT WHICH SHOULD EQUATE TO DIMINISHING CHANCES OF
SHOWERS.

AS WE LOSE THE UPPER UPPER LOW...WE WILL TRANSITION INTO A MORE
MOBILE PATTERN WHERE A BROAD UPPER RIDGE WILL SLOWLY YIELD TO A
LONGWAVE TROF THAT EVENTUALLY CARVES OUT OVER THE EASTERN US. THIS
WILL BRING SOME MUCH COOLER AND DRIER AIR TO THE REGION STARTING
ABOUT MID WEEK WITH ANY CHANCE FOR PRECIP BEING SHOWERY AND
MAINLY ON THE LIGHT SIDE.

A SIGN OF THE SEASON TO COME IS THE APPEARANCE OF THE 850 ZERO
DEG ISOTHERM BEING FCST INTO NRN PA BY THE LATTER HALF OF THE
WEEK.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
DRIER AIR IS SLOWLY IMPROVING CONDITIONS IN THE NORTHEAST...BUT
SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT MAINLY THE SOUTHERN
AND WESTERN TAF SITES TODAY. BRIEF IFR CONDITIONS ARE
POSSIBLE...ESPECIALLY IN JST AND AOO...AS SHRA/TSRA MOVE THROUGH
THE AREA THIS AFTERNOON.

CEILINGS WILL REMAIN LOW AS DENSE CLOUD COVER CONTINUES OVER MUCH
OF THE STATE. RESIDUAL GROUND MOISTURE AND THE LACK OF SUNSHINE
ARE MAKING IT DIFFICULT TO BURN OFF FOG...REDUCED VISIBILITIES ARE
POSSIBLE THROUGHOUT THE TAF PERIOD IN THE WESTERN HALF OF THE CWA.

ALL TAF SITES WILL SEE REDUCED VISIBILITIES OVERNIGHT AS FOG
DEVELOPS. EXPECT THE FOG TO PERSIST THROUGHOUT THE LATE MORNING
HOURS SATURDAY.

EXPECT MAINLY MVFR CONDITIONS TOMORROW ACROSS THE COMMONWEALTH WITH
SIMILAR CONDITIONS AS TODAY AS A MOIST AIR MASS CONTINUES TO SIT
OVER THE STATE. SKIES WILL BE OVERCAST THE MAJORITY OF THE DAY
WITH SCATTERED SHRA/TSRA IN THE AFTERNOON.

OUTLOOK...
SAT-SUN...MAINLY MVFR AND VFR...ISOLATED IFR CONDITIONS ARE
POSSIBLE DUE TO SHRA/TSRA AND AM FOG.
MON- TUE...MAINLY VFR...MVFR AND IFR CONDITIONS POSSIBLE EARLY
WITH AM FOG.

&&

.HYDROLOGY...
MAINSTEM RIVER POINTS NEAR CREST OR SLOWLY FALLING AT MOST
LOCATIONS. LIGHT RAIN TODAY INTO SAT COULD RAISE SMALLER CREEKS
AND STREAMS A BIT...BUT IT WILL BE EXTREMELY DIFFICULT TO KEEP THE
FLOWS/VOLUMES AS HIGH AS THEY CURRENTLY ARE IN THE BIGGER
WATERWAYS. MINOR DOUBLE BUMP IS EXPECTED AT HARRISBURG/MARIETTA
WITH A SLUG OF WATER COMING DOWN THRU SUNBURY AND A BIT MORE RAIN
EXPECTED TODAY. THE WEST BRANCH PUSH IS MAINLY BELOW THE
HARRISBURG GAUGE. SOME OF THE SMALLER GAUGES LIKE LOYALSOCKVILLE
HAVE BEEN DAMAGED AND UNTIL THEY ARE FIXED OR REPLACED BY THE USGS
- THEY WILL NOT BE REPORTING.

ADDITIONAL INFORMATION CAN BE FOUND AT:
WWW.ERH.NOAA.GOV/ERH/MARFC

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE
NEAR TERM...DANGELO
SHORT TERM...DANGELO/LA CORTE
LONG TERM...LA CORTE
AVIATION...DANGELO/COLBERT
HYDROLOGY...
Hazardous weather outlook, Sep 9, 4:21 AM EDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
421 AM EDT FRI SEP 9 2011

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-100830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
421 AM EDT FRI SEP 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT RAINFALL
AND ANY ADDITIONAL FLOODING TO THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 2:55 AM EDTAreal Flood WarningCTPAdams, Cumberland, Perry6 hr
Sep 9, 9:18 AM EDTAreal Flood WarningCTPDauphin, Lancaster, Lebanon, York8 hr
Sep 9, 11:44 AM EDTAreal Flood AdvisoryCTPBedford, Cambria, Somerset2 hr
Sep 9, 1:42 PM EDTAreal Flood AdvisoryCTPAdams108 min
Sep 9, 2:50 PM EDTFlash Flood WarningCTPAdams, Cumberland, Franklin, Fulton3 hr
Sep 9, 4:27 PM EDTAreal Flood AdvisoryCTPMcKean, Potter, Warren3 hr
Sep 9, 5:30 PM EDTFlash Flood WarningCTPBedford, Blair, Cumberland, Franklin, Fulton, Huntingdon3 hr
Sep 9, 6:07 PM EDTFlash Flood WarningCTPAdams, Blair, Cumberland, Franklin, Huntingdon, Juniata and 2 more3 hr
Sep 9, 6:54 PM EDTFlash Flood WarningCTPBedford, Blair, Cambria, Clearfield3 hr
Sep 9, 7:06 PM EDTAreal Flood AdvisoryCTPElk3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.